Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 447, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Dec 17, 2012, 11:34 AM CST for 4 counties in Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2012, 11:34 AM CST (17:34 UTC)
- Expired
- Dec 17, 2012, 12:15 PM CST
- In force
- 41 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Christian County, KY, Hopkins County, KY, Muhlenberg County, KY, Todd County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 11:26 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 447 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
381
WUUS53 KPAH 171734
SVRPAH
KYC047-107-177-219-171815-
/O.NEW.KPAH.SV.W.0447.121217T1734Z-121217T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1134 AM CST MON DEC 17 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHEASTERN HOPKINS COUNTY IN NORTHWEST KENTUCKY...
MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...
TODD COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 1215 PM CST.
* AT 1131 AM CST...RADAR INDICATED A BROKEN LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NORTONVILLE TO 5 MILES WEST OF FORT CAMPBELL
NORTH...MOVING EAST NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
HOPKINSVILLE...FORT CAMPBELL NORTH...OAK GROVE...GREENVILLE...
CENTRAL CITY...ELKTON...NORTONVILLE...PEMBROKE...GRAHAM...WEIR...
POWDERLY...GUTHRIE...DUNMOR...WHITE PLAINS...TRENTON...ALLEGRE...
CLIFTY...SOUTH CARROLLTON...DRAKESBORO AND ALLENSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3705 8705 3664 8705 3663 8757 3719 8754
3734 8713 3733 8711 3735 8710 3738 8704
3732 8698 3727 8697 3724 8691 3719 8689
3715 8692 3713 8689 3708 8689
TIME...MOT...LOC 1733Z 263DEG 30KT 3714 8745 3669 8753
WIND...HAIL 60MPH 1.00IN
$$2 follow-up statements
682
WWUS53 KPAH 171748
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1148 AM CST MON DEC 17 2012
KYC107-171757-
/O.CAN.KPAH.SV.W.0447.000000T0000Z-121217T1815Z/
HOPKINS KY-
1148 AM CST MON DEC 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOPKINS COUNTY IN
NORTHWEST KENTUCKY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3708 8689 3705 8705 3664 8705 3663 8743
3714 8737 3718 8731 3720 8733 3734 8713
3733 8711 3738 8704 3732 8698 3727 8697
3724 8691 3720 8689 3716 8692 3713 8689
TIME...MOT...LOC 1747Z 263DEG 30KT 3718 8734 3670 8739
$$
KYC047-177-219-171815-
/O.CON.KPAH.SV.W.0447.000000T0000Z-121217T1815Z/
MUHLENBERG KY-TODD KY-CHRISTIAN KY-
1148 AM CST MON DEC 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CHRISTIAN...TODD AND MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY
UNTIL 1215 PM CST...
AT 1145 AM CST...RADAR INDICATED A BROKEN LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF NORTONVILLE TO OAK GROVE...MOVING
EAST AT 35 MPH. THE STRONGEST STORMS ARE IN NORTHERN AND CENTRAL
TODD COUNTY.
LAT...LON 3708 8689 3705 8705 3664 8705 3663 8743
3714 8737 3718 8731 3720 8733 3734 8713
3733 8711 3738 8704 3732 8698 3727 8697
3724 8691 3720 8689 3716 8692 3713 8689
TIME...MOT...LOC 1747Z 263DEG 30KT 3718 8734 3670 8739
WIND...HAIL 60MPH 1.00IN
$$225
WWUS53 KPAH 171753
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1153 AM CST MON DEC 17 2012
KYC047-171803-
/O.CAN.KPAH.SV.W.0447.000000T0000Z-121217T1815Z/
CHRISTIAN KY-
1153 AM CST MON DEC 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHRISTIAN COUNTY IN
SOUTH CENTRAL KENTUCKY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3708 8689 3705 8705 3664 8705 3664 8731
3706 8725 3716 8734 3718 8731 3720 8733
3734 8713 3733 8711 3737 8704 3732 8698
3727 8697 3724 8691 3720 8689 3715 8692
3713 8689
TIME...MOT...LOC 1753Z 263DEG 30KT 3719 8728 3674 8717
$$
KYC177-219-171815-
/O.CON.KPAH.SV.W.0447.000000T0000Z-121217T1815Z/
MUHLENBERG KY-TODD KY-
1153 AM CST MON DEC 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TODD AND
MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY UNTIL 1215 PM CST...
AT 1149 AM CST...RADAR INDICATED A BROKEN LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF GRAHAM TO 6 MILES NORTHWEST OF
GUTHRIE...MOVING EAST AT 35 MPH.
LAT...LON 3708 8689 3705 8705 3664 8705 3664 8731
3706 8725 3716 8734 3718 8731 3720 8733
3734 8713 3733 8711 3737 8704 3732 8698
3727 8697 3724 8691 3720 8689 3715 8692
3713 8689
TIME...MOT...LOC 1753Z 263DEG 30KT 3719 8728 3674 8717
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 10:14 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Dec 17, 10:14 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1014 AM CST MON DEC 17 2012 .UPDATE... ISSUED AT 1014 AM CST MON DEC 17 2012 UPDATED THE PUBLIC GRIDS TO REFLECT LATEST OBSERVATIONAL AND GUIDANCE TRENDS. SOLID LOW OVERCAST CONDITIONS EXIST ALONG AND NORTH OF A SURFACE BOUNDARY RUNNING FROM NEAR KPOF TO NEAR KEHR. LATEST LAMP GUIDANCE IS QUITE PESSIMISTIC...KEEPING OVERCAST CONDITIONS WELL INTO THIS EVENING. THE LATEST RUC AND NAM PUSH THE BOUNDARY EASTWARD THROUGH THE AREA THIS AFTERNOON. THE LOW CLOUDS SHOULD PUSH IN BEHIND THE BOUNDARY. THIS SHOULD LEAD TO LITTLE WARMING BEHIND THE BOUNDARIES CURRENT LOCATION...AND SOME COOLING THIS AFTERNOON ONCE THE FRONT MOVES THROUGH A GIVEN LOCATION. USED RUC DATA TO ACHIEVE THESE ADJUSTMENTS. AHEAD OF THE BOUNDARY...MAINLY OVER WEST KENTUCKY STRATOCU WILL ALLOW SOME MODEST WARMING. HOWEVER...SIGNIFICANT DESTABILIZATION WILL HAVE A HARD TIME DEVELOPING. FEEL THAT SHOWERS WILL INCREASE/SPREAD EAST NORTHEAST ACROSS WEST KENTUCKY THROUGH EARLY AFTERNOON...AND SOME THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE LATER THIS AFTERNOON...AS IT MOVES OUT OF OUR FORECAST AREA. WILL HAVE TO MONITOR CLOSELY THIS AFTERNOON...BUT WOULD BE SURPRISED TO SEE ANYTHING MORE THAN AN ISOLATED HAIL OR WIND REPORT. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 340 AM CST MON DEC 17 2012 SHOWERS CONTINUE TO DEVELOP ACROSS WEST KENTUCKY EARLY THIS MORNING. MODELS ARE INDICATING LI'S ANYWHERE FROM -1 TO -5...AND CAPE VALUES OF 300 TO 1000 J/KG ACROSS EXTREME SOUTHEAST MISSOURI...WEST KENTUCKY...AND SOUTHWEST INDIANA TODAY...MAINLY DURING THE MORNING HOURS. MODELS SHOW MINIMAL QPF ACROSS OUR REGION TODAY...SO SLIGHT TO LOW CHANCE POPS RIGHT NOW LOOK REASONABLE ACROSS THE AFOREMENTIONED REGIONS. SPC HAS THE EASTERN THIRD OF THE PAH FORECAST AREA IN A SLIGHT RISK TODAY WHERE MODELS ARE SHOWING THE BEST INSTABILITY. ACTIVITY SHOULD BEGIN TAPERING OFF THIS AFTERNOON...AND ANY LINGERING PRECIP SHOULD MOVE OUT OF THE REGION BY MID EVENING AT THE LATEST. WINDS SWITCH TO THE NORTHWEST LATE TODAY AND INTO TONIGHT...WHICH WILL BRIEFLY BRING IN COOLER AIR TO THE AREA. BY TUESDAY...WITH SOME SUNSHINE AND A QUICK RETURN OF SOUTHERLY WINDS...TEMPERATURES WILL CLIMB BACK INTO THE MIDDLE TO UPPER 50S. HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE SOUTHEAST U.S. FOR THE EARLY PART OF THE WORK WEEK...KEEPING US DRY AND EXTREMELY MILD INTO WEDNESDAY. CLOUDS WILL INCREASE WEDNESDAY AHEAD OF THE APPROACHING STRONG COLD FRONT. ECMWF HINTS AT SOME PRECIP MAKING INTO OUR FAR WEST COUNTIES BY LATE WEDNESDAY...SO KEPT A SLIGHT CHANCE OF SHOWERS WEDNESDAY AFTERNOON FOR THE OZARK FOOTHILLS OF MISSOURI. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 340 AM CST MON DEC 17 2012 VIGOROUS H5 WAVE IS FORECAST TO BE OVER THE FOUR CORNERS REGION MIDDAY WEDNESDAY...AND RAPIDLY MOVE EAST INTO THE CENTRAL PLAINS BY MIDNIGHT WEDNESDAY NIGHT. BY MIDDAY THURSDAY THE STRENGTHENING WAVE SHOULD BE OVER CENTRAL ILLINOIS. SURFACE LOW PRESSURE IS FORECAST TO TRACK NORTHEAST FROM NCNTRL OKLAHOMA WEDNESDAY EVENING TO JUST NORTH OF ST. LOUIS THURSDAY MORNING TO SOUTH CENTRAL MICHIGAN BY THURSDAY EVENING. THIS LOW TRACK IS BASED ON A CONSENSUS TRACK SIMILAR TO YESTERDAY...AND CLOSE TO THE 12Z UKMET...ALL OF WHICH IS A COMPROMISE TO THE FASTER/SLIGHTLY FARTHER NORTH TRACK OF THE 00Z GFS VS. THE SLOWER FARTHER SOUTH 12Z/00Z ECMWF RUNS. WENT INTO THE LOW END OF CATEGORICAL FOR POPS WEDNESDAY NIGHT. TEMPS SHOULD REMAIN STEADY NEARLY ALL NIGHT GIVEN WELL ESTABLISHED WARM SECTOR OVER THE AREA. PROSPECT FOR SEVERE WEATHER STILL HIGHLY CONDITIONAL...MAINLY WITH RESPECT TO INSTABILITY. CANNOT RULE IT OUT GIVEN THE STRENGTH AND DYNAMIC NATURE OF THE SYSTEM...RESULTANT WIND FIELDS. BUT STILL REMAINS TO BE SEEN HOW MUCH OF A FAVORABLE AIR MASS AND RESPECTABLE INSTABILITY WILL BE IN PLAY. POPS SHOULD END FAIRLY QUICKLY FROM SW TO NE AS THE SYSTEM QUICKLY DEPARTS THURSDAY. ABANDONED DIURNAL ASPECT AS STRONG WNW WINDS AND CAA WILL ALLOW TEMPS AND DEW POINTS TO DROP SHARPLY THROUGH THE DAY...ESPECIALLY THE MORNING HOURS IN THE WAKE OF THE FRONT. LINGERED ONLY A SLIGHT CHANCE RW-/SW- UP ALONG THE I-64 CORRIDOR THURSDAY AFTERNOON GIVEN THE QUICK SYSTEM DEPARTURE AND BETTER MOISTURE TO OUR NORTH. QUIET WEATHER FOR THE REMAINDER OF THE LONG TERM FORECAST...AS THE MODELS DEVELOP A MUNDANE QUASI ZONAL FLOW PATTERN OVER MUCH OF THE CONUS...SOME SLIGHT AMPLIFICATION TOWARD THE END OF THE PERIOD. TEMPERATURES WILL BE CLOSE TO NORMAL THROUGH THE PERIOD. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 541 AM CST MON DEC 17 2012 IFR TO LIFR CIGS AND MVFR TO IFR VSBYS EXPECTED THROUGH 18Z...THOUGH BOTH COULD BE HIGHLY VARIABLE. SHOWER CHANCES NOT HIGH ENOUGH TO INCLUDE IN TAFS. OVERALL CONDITIONS SHOULD IMPROVE BY A CATEGORY THIS AFTERNOON. LIGHT WINDS THIS MORNING WILL BECOME WEST THEN NORTHWEST AT 6 TO 11 KTS THIS AFTERNOON AND EVENING. VFR CONDITIONS WILL RETURN BETWEEN 05Z AND 10Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...DRS SHORT TERM...RST LONG TERM....CN AVIATION...RST
Hazardous weather outlook, Dec 17, 11:31 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1131 AM CST MON DEC 17 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1131 AM CST MON DEC 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS EAST OF A LINE EXTENDING FROM HOPKINSVILLE TO MADISONVILLE TO OWENSBORO KENTUCKY AND INTO SPENCER COUNTY INDIANA. LARGE HAIL WILL BE THE PRIMARY CONCERN...BUT AN ISOLATED DAMAGING WIND GUST CANNOT BE RULED OUT. THE STORMS WILL BE MOVING NORTHEAST AT 35 TO 40 MPH AND WILL BE OUT OF THE AREA BY 1 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION WEDNESDAY NIGHT INTO THURSDAY MORNING. THOUGH SEVERE STORMS CAN NOT BE RULED OUT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS REQUESTED IN THE WATCH AREA. DRS
In the hours before
Special weather statement, Dec 17, 6:01 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 601 AM CST MON DEC 17 2012 ILZ084-088-092-093-KYZ003-004-MOZ076-086-087-110>112-114-171415- JACKSON-UNION IL-ALEXANDER-PULASKI-CARLISLE-BALLARD-PERRY MO- BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...CARBONDALE...JONESBORO...CAIRO... MOUND CITY...BARDWELL...WICKLIFFE...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 601 AM CST MON DEC 17 2012 ...PATCHY DENSE FOR EARLY THIS MORNING... PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO 1/4 MILE IN SOME AREAS THROUGH 800 AM...INCLUDING AROUND CAIRO...CAPE GIRARDEAU...NORTH TOWARD ANNA...JONESBORO AND CARBONDALE. USE CAUTION IF TRAVELING EARLY THIS MORNING...ESPECIALLY ALONG INTERSTATE 55...AND ROUTE 3 AND HIGHWAY 146.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 11:28 AM CST | Severe Thunderstorm Warning | PAH | Daviess | 32 min |
| Dec 17, 11:42 AM CST | Severe Thunderstorm Warning | PAH | Daviess, Hopkins, McLean | 33 min |
| Dec 17, 12:10 PM CST | Severe Thunderstorm Warning | PAH | Daviess | 15 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.